Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Wakefield, VA

July 27, 2004Dorchester County, Maryland

NWS Wakefield, VA issued this flash flood warning at Jul 27, 2004, 7:29 PM EDT for Dorchester County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2004, 7:29 PM EDT (23:29 UTC)
Expired
Jul 27, 2004, 10:30 PM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

County Dorchester County, MD

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1948 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 272329
FFWAKQ
MDC019-280230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
729 PM EDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST MARYLAND

* UNTIL 1030 PM EDT

* AT 724 PM EDT...FLASH FLOODING WAS REPORTED FROM THUNDERSTORMS
  ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF VIENNA TO 40
  MILES SOUTH OF CAMBRIDGE TO 41 MILES SOUTHWEST OF CAMBRIDGE...OR
  ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF CAMBRIDGE TO 12 MILES
  NORTH OF FAIR PORT TO 12 MILES SOUTH OF LEONARDTOWN...MOVING
  NORTHEAST AT 20 MPH.

* THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
  OVER VIENNA BY 755 PM EDT
  OVER CAMBRIDGE BY 905 PM EDT
  OVER VIENNA BY 910 PM EDT
  OVER SECRETARY BY 920 PM EDT
  OVER HURLOCK BY 930 PM EDT

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3826 7606 3828 7617 3827 7617 3823 7613
      3823 7615 3834 7615 3838 7623 3837 7624
      3831 7624 3833 7627 3834 7627 3834 7627
      3832 7624 3850 7634 3854 7622 3853 7628
      3862 7621 3857 7604 3870 7589 3865 7571
      3856 7572

$$
1 follow-up statement
000 
WGUS71 KAKQ 280128
FFSAKQ
MDC019-280145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
925 PM EDT TUE JUL 27 2004

...THE FLASH FLOOD WARNING FOR DORCHESTER COUNTY IS CANCELLED...

THE HEAVY RAINS THAT PROMPTED THE FLASH FLOOD WARNING...HAVE 
DIMINISHED...AS A RESULT THE FLASH FLOOD WARNING FOR DORCHESTER 
COUNTY HAS BEEN CANCELLED. WHILE RAIN WILL CONTINUE ACROSS THE 
COUNTY FOR THE NEXT FEW HOURS...IT IS NOT EXPECTED TO CAUSE FLOODING 
THAT IS A THREAT TO LIFE OR PROPERTY.


LAT...LON 3826 7606 3828 7617 3827 7617 3823 7613
      3823 7615 3834 7615 3838 7623 3837 7624
      3831 7624 3833 7627 3834 7627 3834 7627
      3832 7624 3850 7634 3854 7622 3853 7628
      3862 7621 3857 7604 3870 7589 3865 7571
      3856 7572

$$

MALOIT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 5:49 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 27, 5:49 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
549 PM EDT TUE JUL 27 2004

.SHORT TERM...
HAVE EXTENDED FLOOD WATCH FOR TONIGHT FARTHER EAST...AS CONVECTIVE
LINE HAS SET UP FROM GA TO NJ...WHICH CORRESPONDS NICELY TO A 20KT
850 JET ANALYZED IN THE RUC. THE RUC HAS THIS JET SLOWLY SLIDE
EASTWARD OVERNIGHT...AS THE UPPER JET THEN COMES INTO PLAY...THUS THE
REASON FOR EXPANDING THE WATCH.  WILL CONTINUE TO MONITOR FOR
POTENTIAL FOR FURTHER EXPANSION.

&&

.PREV DISCUSSION...
COLD FRONT MOVES IN AND STALLS ACROSS THE AREA THEN GRADUALLY
DISSIPATES.

PLENTY OF MOISTURE MOVING N ACRS THE AREA AHEAD OF A COLD FNT FM THE
W. THIS FRONT SLOWLY MOVES TO THE ERN PART OF THE AREA BY WED
NIGHT. MODELS SHOW GOOD DIVG ALOFT DEVELOPING OVR THE AREA FM 00Z TO
06Z TONIGHT AND THIS SHD AIDE THE CONVECTION. BY WED WITH CONVG
ALONG THE FNT AND ANOTHER GOOD DIVG ALOFT DEVELOPING AGAIN PLENTY
OF CONVECTION. SOME SHR THIS AFTN WITH 85H WINDS AT 20 KTS BUT THIS
SHD WEAKEN BY WED NIGHT. ETA MODEL TRIES TO MOV THE PRECIP OFF THE
CST WED NIGHT BUT WL GO WITH THE GFS AND SLOWER SOLUTION. WL GO
CLOSE TO MAV GUIDANCE ON TEMPS.

BERMUDA HI SETS UP ACRS THE CWA BY FRI AS FNT DISSIPATES. BUT ALL
MODELS STILL SHOW PLENTY OF MOISTURE ACRS THE AREA JUST TRYING TO
FIND WHAT BOUNDARIES ARE AROUND EACH DAY. SO LEAVE A CHC OF TSTMS
EACH DAY. TEMPS WL BE NEAR NORMAL WITH SUNSHINE IN THE AM THEN MORE
CLDS BY AFTN.

VFR OUTSIDE OF THE TSTMS BUT TSTMS COULD PUSH CONDS TO IFR.
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH MDZ021.
VA...FLOOD WATCH VAZ048-049-060>076-079-080
NC...NONE.
MARINE...NONE.

&&

MALOIT
Hazardous weather outlook, Jul 27, 5:35 AM EDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT TUE JUL 27 2004

VAZ048-049-060>062-067>069-280900-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
535 AM EDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY...
SHOWERS AND THUNDERSTORMS AHEAD OF A SLOW MOVING COLD FRONT WILL
OVERSPREAD THE AREA. RAINFALL RATES OF UP TO TWO INCHES PER HOUR WILL
FALL ON GROUND ALREADY SATURATED FROM RECENT RAINS. THIS MUCH
RAINFALL COULD CAUSE FLOODING OF CREEKS AND STREAMS...AS WELL AS
URBAN AREAS. SEE WBCFFAAKQ FRO MORE DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

MDZ021>025-NCZ012>017-030>032-102-VAZ063>066-070>100-280900-
ACCOMACK VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-DINWIDDIE VA-
DORCHESTER MD-EASTERN CURRITUCK NC-ESSEX VA-GATES NC-GLOUCESTER VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-PASQUOTANK NC-PERQUIMANS NC-PRINCE GEORGE VA-
RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
535 AM EDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...THOUGH LOCALLY HEAVY
RAINFALL MAY OCCUR IN ANY THUNDERSTORM LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL
WEDNESDAY AS A COLD FRONT STALLS OVER THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Jul 27, 5:08 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
508 PM EDT TUE JUL 27 2004

VAZ064-073>077-272200-
CAROLINE VA-ESSEX VA-KING AND QUEEN VA-NORTHUMBERLAND VA-RICHMOND
VA-WESTMORELAND VA-
508 PM EDT TUE JUL 27 2004

...THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING THROUGH THE
NORTHERN NECK...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 24 MILES EAST OF MONTROSS TO 9 MILES
SOUTHWEST OF CHAMPLAIN...OR FROM LEXINGTON PARK TO 9 MILES SOUTHWEST
OF CHAMPLAIN...MOVING NORTH AT 25 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...TAPPAHANNOCK AROUND 525 PM...WARSAW AROUND 535 PM...
MONTROSS AROUND 545 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 1 TO 2.5 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Jul 27, 6:04 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
604 PM EDT TUE JUL 27 2004

VAZ065>068-079-080-272300-
AMELIA VA-BRUNSWICK VA-DINWIDDIE VA-LUNENBURG VA-MECKLENBURG
VA-NOTTOWAY VA-
604 PM EDT TUE JUL 27 2004

...STRONG THUNDERSTORMS MOVING THROUGH SOUTH CENTRAL VIRGINIA...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 18 MILES SOUTH OF MANNBORO...OR ABOUT 7 MILES
SOUTHEAST OF BLACKSTONE...MOVING NORTHEAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR DARVILLS...AND...WELLVILLE AT 610 PM
EDT...WILSONS AT 615 PM EDT...HEBRON AT 620 PM EDT...AMMON...AND...
FORD AT 625 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE DUNDAS AND FORT PICKETT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AND
GUSTY WINDS UP TO 30 MPH. TORRENTIAL RAINFALL RATES OF 2 TO 2.5
INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS.

BROWN
Local storm report, Jul 27, 6:57 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
657 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0653 PM     FLOOD            DOWNTOWN RICHMOND       37.53N 77.47W
07/27/2004                   CITY OF RICHMOND   VA   TRAINED SPOTTER

            STREET FLOODING NEAR THE BOULEVARD AND I 95

&&

FOSTER
Special weather statement, Jul 27, 7:00 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
700 PM EDT TUE JUL 27 2004

VAZ065-070-071-073-079>081-085-087-088-280000-
BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-GREENSVILLE VA-HENRICO
VA-KING AND QUEEN VA-MECKLENBURG VA-MIDDLESEX VA-PRINCE GEORGE
VA-SUSSEX VA-
700 PM EDT TUE JUL 27 2004

...STRONG THUNDERSTORMS CONTINUE MOVING THROUGH CENTRAL VIRGINIA...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 6 MILES NORTH OF HOPEWELL TO 14 MILES SOUTH
OF BRODNAX...OR FROM 6 MILES NORTH OF HOPEWELL TO 8 MILES NORTHEAST
OF WARRENTON...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR   MCKENNEY AROUND 715 PM EDT
  DINWIDDIE AROUND 730 PM EDT
  KING AND QUEEN COURTHOUSE AROUND 745 PM EDT
  PETERSBURG AROUND 800 PM EDT

EXPECT FREQUENT LIGHTNING...WIND GUSTS UP TO 30 MPH...LOCALIZED
FLOODING...AND TOREENTIAL DOWNPOURS WITH THESE STORMS.

BROWN
Local storm report, Jul 27, 7:06 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
706 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0701 PM     FLASH FLOOD      MIDLOTHIAN              37.50N 77.64W
07/27/2004                   CHESTERFIELD       VA   NWS EMPLOYEE

            STREET FLOODING ON HULL STREET AND GENITO ROAD

&&

FOSTER
Local storm report, Jul 27, 7:18 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
718 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      2 SE DOWNTOWN RICHMOND  37.51N 77.45W
07/27/2004                   CITY OF RICHMOND   VA   AIRPLANE PILOT

            BAINBRIDGE STREET UNDER WATER

&&

FOSTER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:29 PM EDTFlash Flood WarningAKQDorchester61 min

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.